Tuesday, August 17, 2010

I'm no detective

Ya'll consider this your disclaimer. I'm about to talk about birth control. Are you squeamish? Are you my mother(s)? Does the word vagina scare you? Skip this post. Mkaythanks.

I have a Mirena IUD. I chose this method of birth control for a few reasons. 1.) cost, the IUD has already paid for itself compared to the pill. 2.)ease of use, I don't have to remember a pill everyday. 3.)it can easily be removed should I choose to have more children before the 5 years is up.

Since I had it placed in Jan of 2009 I haven't had a period. BONUS!!! This means between the Mirena, the pregnancy, and breast feeding I haven't had a period since March 2008. !!!!!!!!!! (Perhaps Tampax isn't pleased with that, you know, since I was a loyal user.)

For awhile I've felt like something is up with my body. It's been on going. I believe at one point I blogged about my over all exhaustion, my weight gain, etc. I had my thyroid level checked...normal. I was told by my doctor that sometimes after a pregnancy your body can almost reset itself and this could be the reason I don't need the thyroid medication at this time. I blame/blamed it on working night shift and I also believe this is a major contributing factor. However, after doing research, I think my IUD may also be to blame.

I read website after website today about women that have had major mood swings, weight gain (20lbs in 2 years, or 30lbs over 4 years, etc), major acne, migraines, leg tingling, etc. I also know two people personally that had the Mirena, hated it, and had it removed. To be fair, I also read a number of comments about women that LOVED their Mirena. And it HAS been great to not have to think about it for over a year.

Could this be a coincidence? Could my mood swings, weight gain, and lethargy among other things be blamed on the Mirena or is it just a chance thing? Are the hormones (even though they are low dose) be jacking with my system? Logically it makes more sense to me that it would be better to NOT have any synthetic hormones in my system. I'm worried about having my Mirena removed and discovering that isn't the culprit.

I don't NEED to have the birth control right now. That issue could be revisited if the need arose. Odds of that happening in the near future? Sadly, slim.

Do any of ya'll have experience with this?

3 comments:

Mikayla Lynne said...

I had the mirena for a little over a year after my daughter was born in July of 2008. I had such bad cramping the whole time and non stop bleeding that I finally got it taken out. I instantly started losing the baby weight that was almost impossible to lose before, I felt so much better too because for me the cramping was pretty much constant. This is just my experience but it wasn't a good one, I don't know what I will do in the future after my husband and I have this one I think we are done, at least for awhile :-)

Sara B said...

This is interesting...I hadn't realized there was a correlation between Mirena and migraines. I've always had migraines sporadically but never like I do now - last month I was hospitalized for them and now take a daily medication. I take 3 daily medications now that I didn't take before I got my Mirena put in in March of this year...now I'm wondering if there is a correlation.

jen said...

Sara do the research. Im not saying there is a link, but I am saying they seem to be related in my case. I believe Im just going to have it removed and revisit birth control when the need arises. (HA! A pun!!) If the symptoms dont subside, it wasn't the Mirena. As a nurse, Im a huge advocate for patients being educated and doing your research. Doctors are humans too. Three new medications in the time you've had it seems odd.